ANTIHISTAMINE POISONING:: The poisoning by antihistamines is almost accidental in nature and seen among the children patients,when the child consumes overdose either in tasteful syrup form or mother gives overdose to get relief or as she is happy with its sedative effect,she gives overdose for relief from crying of the child.I have seen so many such cases of over dose among the children,but rarely in adult when somebody consumes so many tablets just to threaten their family member to maliger the suicide attempt.These drugs are used in allergic disorders such as common cold,motion sickness and Parkinson's disease.Most of the antihistamine drugs have additional sedative effect alongwith anticholenergic,anti-adrenaline and anti-serotonin effects.Overdosage produces complex clinical signs resulting initial depression followed by excitement of the central nervous system.In children the excitement effects are more prominet and hyperpyrexia may occur.There is dryness in mouth,nausea and vomiting.Drowsiness,headache,blurred vision,urinary retention and nervousness are common.In high overdoses fixed dilated pupils,disorientation,ataxia,hallucinations,stuper and coma may occcur.There may be hyperrefelxia,tremors,nystagmus and convulsions and death may result if not treated due to respiratory failure.The fatal dose is ! Gm.Treatment is stomach wash with warm water with sodium bicarbonate that is left in the stomach,IV diazepam if there are convulsions.The majority treatment is symptomatic.Medicolegal importance is the antihistamine poisoning is always accidental and occasionally maligering the suicidal attempt by an adult.

4 Likes

LikeAnswersShare

Informative

Diseases Related to Discussion

Cases that would interest you